Paraquat-induced lung disease

Paraquat-induced lung disease is a potential consequence of ingestion of the non-selective herbicidal agent paraquat (also known as N,N′-dimethyl-4,4′-bipyridinium dichloride).

Generally, there is temporal progression from ground glass opacities, to air space consolidation, and finally to fibrosis.

Changes usually begin with ground-glass opacities, which can then lead to consolidation with bronchiectasis or irregular lines 2.

Some patients may also develop a pneumomediastinum +/- pneumothorax 4.

Focal honeycombing can occur after a few weeks. In patients who survive longer, later imaging (i.e. months) may show areas of localized fibrosis containing small cysts 4.

Once there is lung disease, the condition is thought to carry a very poor prognosis, with the majority inexorably progressing to end-stage respiratory failure 1-3.

Share article

Article information

rID: 20556
System: Chest
Tag: cases
Synonyms or Alternate Spellings:
  • Paraquat lung fibrosis
  • Pulmonary manifestations of paraquat ingestion
  • Paraquat-related lung disease
  • N,N′-dimethyl-4,4′-bipyridinium dichloride-induced lung disease
  • N,N′-dimethyl-4,4′-bipyridinium related lung disease

Support Radiopaedia and see fewer ads

Updating… Please wait.

 Unable to process the form. Check for errors and try again.

 Thank you for updating your details.